The following is a summary of “Cutaneous eruptions from ibrutinib resembling epidermal growth factor receptor inhibitor–induced dermatologic adverse events,” published in the JUNE 2023 issue of Dermatology by Singer, et al.
Ibrutinib, an oral inhibitor of Bruton tyrosine kinase, has gained approval from the United States Food and Drug Administration to treat various lymphoproliferative disorders and chronic graft-versus-host disease.
For a study, researchers sought to characterize the specific cutaneous eruptions associated with using ibrutinib and highlight their similarities to dermatologic adverse events caused by epidermal growth factor receptor (EGFR) inhibitors.
A retrospective cohort study was conducted at a single tertiary care center, analyzing patients referred to the Skin Toxicities Program to manage cutaneous eruptions while receiving treatment with ibrutinib.
Nineteen patients were included in the study. The observed cutaneous eruptions manifested as papulopustular eruptions mainly affecting the face, petechiae, ecchymoses, photosensitivity, panniculitis, xerosis, and clinical staphylococcal overgrowth. Most patients could continue ibrutinib therapy with the targeted treatment of the cutaneous toxicities. The study had limitations, including its retrospective design, the inclusion of patients referred for toxicity from a single center, and the small sample size.
Except for petechiae, the cutaneous toxicities induced by ibrutinib showed similarities to those associated with selective EGFR inhibitors. The findings suggested that management approaches for EGFR inhibitor-related cutaneous adverse events can effectively manage the cutaneous toxicities associated with ibrutinib. The study provided valuable insights into the specific cutaneous reactions caused by ibrutinib and their resemblance to dermatologic adverse events induced by EGFR inhibitors.